Louisiana, 2009

Hail in Louisiana, January 3, 2009

January 3, 2009 · NWS SHV · 6 events in 3 counties and zones

Severe thunderstorms developed across portions of northwest and north Central Louisiana along and ahead of a cold front during the afternoon of January 3rd, 2009. These thunderstorms developed in a marginally unstable airmass with lift produced along the frontal boundary itself.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed across portions of northwest and north Central Louisiana along and ahead of a cold front during the afternoon of January 3rd, 2009. These thunderstorms developed in a marginally unstable airmass with lift produced along the frontal boundary itself. Hail was the man outcome with these severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 3, 10:46 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 3, 10:46 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CST SAT JAN 3 2009

.DISCUSSION...
MID MORNING WATER VAPOR IMAGERY INDICATES A STRONG SHORTWAVE TROUGH
CENTERED ALONG THE SABINE RIVER BORDERING TX AND LA...RAPIDLY
TRAVERSING ENE INTO WCNTRL LA. MOSAIC RADAR IMAGERY INDICATES
SCATTERED/NUMEROUS CONVECTION OVER CNTRL/SRN LA THIS MORNING...ALONG
BROADLY DIFFLUENT LEFT EXIT REGION OF THE UPPER JET ALONG THE COAST.
SHORT TERM PROGS INDICATING THE DEEP FORCING QUICKLY SPREADING E
ACROSS THE LOWER MS VALLEY THIS AFTERNOON...TAKING THE BEST CHANCES
FOR SVR WITH IT. HOWEVER...GIVEN MODEST SFC BASED INSTABILITY/WEAK
INHIBITION OVER THE ERN SECTIONS OF NCNTRL LA...STEEP MID LEVEL LAPSE
RATES AND A 500 MB TEMP OF -17C ASSOCIATED WITH THE TROUGH...CAN/T
RULE OUT ISOLATED SVR CONVECTION AFFECTING AREAS MAINLY SE OF A
COLUMBIA...TO WINNFIELD/COLFAX LINE THROUGH MID AFTERNOON...WITH THE
MAIN THREATS BEING LARGE HAIL/DAMAGING WINDS. HAVE DROPPED MENTION OF
SVR ELSEWHERE...AND ALSO ADJUSTED POPS BASED ON LATEST RADAR
TRENDS...WITH DRIER/MORE SUBSIDENT AIR SPREADING E ACROSS E TX DURING
THE AFTERNOON. ALSO ADJUSTED MAX TEMPS SLIGHTLY THIS
AFTERNOON...MAINLY TO ACCT FOR MORE WARMING ACROSS E TX AS THE CLOUD
CONTINUE TO THIN OUT. WINDS ACROSS E TX/SE OK ARE NEARING LAKE WIND
ADV CRITERIA ATTM...THUS WILL MAINTAIN THIS ADV THROUGH 00Z.

UPDATED ZONES HAVE BEEN ISSUED...NPW AND THE GRIDS WILL BE AVAILABLE
SHORTLY.

15

&&

.AVIATION...
CONVECTIVE DEVELOPMENT EXPECTED TO CONTINUE THROUGH 04/00Z...
ASSOCIATED WITH AN EJECTING SHORTWAVE TROUGH. AREA WITH GREATEST
RISK OF STRONG THUNDERSTORMS LOOKS TO BE SOUTH AND EAST OF A MLU-LFK
LINE. CIGS AND VSBYS WILL BE LOWER IN VICINITY OF ANY CONVECTION...
WHICH WILL RESULT IN LOCALIZED FLIGHT CATEGORY OF IFR.

OUTSIDE OF CONVECTIVE AREAS...MOSTLY MVFR CIGS CONTINUING THIS
AFTERNOON AND TONIGHT. SOME PATCHY FOG AFTER 04/06Z...WITH VSBYS
3-5 MILES. A COLD FRONT WILL BEGIN TO CROSS AREA AFTER 04/06Z...WITH
CIGS AND VSBYS IMPROVING TO VFR WITHIN 3 HOURS AFTER FROPA. FRONT
WILL REACH A MLU-LFK LINE BY 04/16Z. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  55  59  39  44 /  40  20  10  10  60
MLU  73  57  61  37  45 /  60  30  20  10  50
DEQ  77  46  49  33  46 /  20   0  10   0  40
TXK  76  48  51  35  43 /  20   0  10   0  50
ELD  73  51  55  36  43 /  40  20  10   0  50
TYR  78  47  50  40  47 /  20   0  10  30  60
GGG  76  49  53  38  46 /  30   0  10  20  60
LFK  78  56  61  42  46 /  40  20  10  20  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059.

LA...NONE.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

&&

15/14
Hazardous weather outlook, Jan 3, 12:00 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST SAT JAN 3 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE SOUTHEASTERN
SECTIONS OF NORTHCENTRAL LOUISIANA THIS AFTERNOON...AS A STRONG
UPPER LEVEL DISTURBANCE CONTINUES TO QUICKLY TRAVERSE EAST ACROSS
THE LOWER MISSISSIPPI VALLEY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE THROUGH MID AFTERNOON...MAINLY SOUTH OF A CLARKS
LOUISIANA...TO DRY PRONG LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS...ALTHOUGH THE SEVERE WEATHER THREAT WILL
QUICKLY SHIFT EAST INTO PORTIONS OF NORTHEAST LOUISIANA THROUGH THE
MID AND LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AREAS OF RAIN WILL INCREASE ACROSS MUCH OF THE FOUR STATE REGION
MONDAY MORNING...AS A SERIES OF UPPER LEVEL DISTURBANCES TRAVERSE
THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. RAINFALL AMOUNTS
COULD NEAR AN INCH OR MORE WITH THIS SYSTEM...BEFORE IT EXITS THE
AREA TUESDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS...MAY BE NEEDED THROUGH MID AFTERNOON
OVER THE SOUTHEAST SECTIONS OF NORTHCENTRAL LOUISIANA.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Winn

When
January 3, 3:15 PM CST
Where
Winn County, 0.91 mi NE of Joyce
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.940, -92.590

Golfball sized hail was reported in the community of Joyce, Louisiana.

Hail, Grant

When
January 3, 4:20 PM CST
Where
Grant County, 4.34 mi ESE of Zion
Measured
1.75 in hail
Reported by
Public
Coordinates
31.760, -92.380

Hail was reported in the community of Georgetown, Louisiana.

Funnel Cloud, Grant

When
January 3, 4:20 PM CST
Where
Grant County, 4.34 mi ESE of Zion
Reported by
Public
Coordinates
31.760, -92.380

A funnel cloud was witnessed moving northeast by several people in the Georgetown, Louisiana community.

Hail, La Salle

When
January 3, 4:45 PM CST
Where
La Salle County, Tullos
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.820, -92.330

Golfball sized hail was reported in Tullos, Louisiana.

Funnel Cloud, La Salle

When
January 3, 4:50 PM CST
Where
La Salle County, 2 mi SW of Tullos
Reported by
Law Enforcement
Coordinates
31.799, -92.354

A funnel cloud was sited along the Grant/La Salle parish line between Georgetown and Tullos, Louisiana.

Hail, La Salle

When
January 3, 5:05 PM CST
Where
La Salle County, 0.91 mi SE of Urania
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.860, -92.290

Hail was reported at the Hardtner Medical Center in Urbania, Louisiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 149948, 149941, 149942, 149947, 149946, 149943.